Fatal Cerebral Infarction and Ophthalmic Artery Occlusion After Nasal Augmentation with Hyaluronic Acid—A Case Report and Review of Literature
Cerebral infarction is a rare complication of hyaluronic acid (HA) filler injection, usually presenting with sudden increase in intracranial pressure and loss of vision.
A 40-year-old Asian woman in a coma was transferred to the emergency intensive care unit of Xijing Hospital, China, 48 h after nasal augmentation with HA. Magnetic resonance imaging indicated cerebral infarction and left optic nerve edema and ischemia. Magnetic resonance angiography did not reveal vessel embolism.
The patient developed gastric ulceration, pulmonary infection, respiratory failure, and cerebral herniation, and died 6 days after the HA filler injection.
Facial cosmetic HA filler injection can cause devastating and even fatal complications.
Level of Evidence V
This journal requires that authors assign a level of evidence to each article. For a full description of these Evidence-Based Medicine ratings, please refer to the Table of Contents or the online Instructions to Authors www.springer.com/00266.
KeywordsCerebral infarction Hyaluronic acid Embolism
Compliance with Ethical Standards
Conflict of interest
The authors claim no conflict of interest in this study.
This retrospective study was approved by the Institutional Research Ethics Committee of Xijing Hospital (Approval No. KY20192122-C-1).
Signed informed consent was obtained from the patient’s family representative.
- 1.Qin J, Qi X, Zhou J, Wu PS et al (2017) Analysis of artery occlusion caused by facial autologous fat injections. Zhonghua Yan Ke Za Zhi 53(8):594–598Google Scholar
- 15.Lu X, Huang B, Zheng J, Tao Y et al (2014) Decompressive craniectomy for the treatment of malignant infarction of the middle cerebral artery. Sci Rep 17(4):7070Google Scholar